By

Cyproheptadine for Migraine Prevention

The entire time I’ve been on cyproheptadine (about seven weeks), I’ve alternated between wanting to gush to you about it and feeling an immense need to keep quiet, lest I put its effect in jeopardy. I’m more superstitious about this medication and its efficacy than a starting pitcher in the seventh game of the World Series. I fret over the strangest things, afraid that any change in my symptoms or dose could mean an end to the relief.

Cyproheptadine is not new or novel; in fact, the brand name version, Periactin, is no longer made. It is an old antihistamine often used to children with migraine. I tried it a couple years ago and, although it is known for causing drowsiness and is sometimes used as a sleep aid, it made me jittery and unable to sleep. That first trial lasted only a couple days. This past summer I was so fatigued (turns out I was deficient in vitamins D and B12) that I decided maybe the side effects I experienced on cyproheptadine the first time would be welcome.

This time I had the more typical side effects of drowsiness and increased appetite, but also had an immediate reduction in the severity of migraine pain. The side effects were the strongest the first week I started the medication. I’ve increased the dose twice and each time have noticed the side effects for two or three days before they disappear. So far, I’m two pounds heavier than when I started.

Cyproheptadine’s maximum dose is 36 mg; I’m on 12, where I plan to stay for at least another month to see if I get any further benefit the longer I’m on the dose. For now, I’m enjoying many days where the pain ranges between a level 2 and 4. Only twice in the last month has the pain reached level 6 and I’ve even had a couple hours at level 1. At least, I think it was — I have no memory of what level 1 feels like.

This is the land of rainbows and unicorns!

7 Responses to Cyproheptadine for Migraine Prevention

  1. Sue says:

    *quietly whispered* Hooray for rainbows and unicorns!

    (I totally understand the superstitious nature of life in migraine land)

  2. doing a tentative whoop whoop for you!! Also a very good advert for showing that just because a preventative didn’t work in the past doesn’t mean it’s not worth another go – and that sometimes it can be worth sticking out bearable side effects I guess! Fingers and toes crossed for you!!

  3. Thanks for the quiet, cautious celebration!

    And you make a great point, Victoria. I forgot to mention in the post that I’ve tried three dozen medications and supplements to no avail. Many people think they’ve tried everything after three or four meds. Oh no, there are many more options and you never know which one will work.

    Take care,
    Kerrie

  4. saaraah says:

    I am so so so happy for you! I haven’t heard of that medication before.. hmmm Anyway, I’m thrilled that you’re seeing improvements.

  5. Bibi says:

    Yabadoo – great to hear from another migraineur, that antihistamines work well :-))
    I’m on my 5th year now with Sandomigran and it still helps me.

    Thanx for all your posts on magnesium! It saves me from nasty rebound headaches.

  6. Veronica says:

    Any migraineur here suffer with perfume induced migraines? If so, what do you do about it as far as working in the public with people wearing perfume?

    *******
    Definitely talk to your boss about it. This is covered under the Americans with Disabilities Act. Take a look at this information about migraineurs, perfumed coworkers, and the ADA: http://www.healthcentral.com/migraine/c/11175/67623/disabilities-act?ic=2602.

    Best of luck!
    Kerrie

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>